MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0304
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the second penumbra smart coil's (smart coil) pusher assembly.The pusher assembly kinked in multiple locations throughout its length and fractured just proximal to the introducer sheath.The embolization coil was detached from the pusher assembly and not returned for evaluation.Conclusion: evaluation of the first and third smart coils revealed the pusher assemblies were kinked, and the third smart coil¿s embolization coil had offset coil winds and gaps.The pusher kinks for the first smart coil and the offset coil winds for the third smart coil likely occurred due to forceful advancement of the smart coils against resistance.The pusher kinks for the third smart coil were likely incidental and may have occurred during packaging for return.Further evaluation revealed the embolization coils snaked within the introducer sheaths when a penumbra investigator attempted to advance them, and both smart coils could not be advanced through their introducer sheaths.The snaking of the embolization coils likely contributed to the resistance encountered.The root cause of the snaking could not be determined.Evaluation of the second smart coil revealed the pusher assembly was kinked and fractured, and the embolization coil was detached.The pusher assembly kinks likely occurred due to forceful advancement of the smart coil against resistance.The pusher assembly fracture may have occurred due to attempts to straighten the kinked pusher assembly, and likely allowed the embolization coil to detach from the pusher assembly.Since the embolization coil was detached and not returned for evaluation, the root cause of the inability to advance the second smart coil could not be determined.The non-penumbra microcatheter mentioned in the complaint, as well as the second smart coil¿s embolization coil, were not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-00155; 3005168196-2018-00157.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a dural arteriovenous fistula (d-avf)using penumbra smart coils (smart coils).During the procedure, the physician successfully placed multiple smart coils using a non-penumbra microcatheter.The physician then was unable to advance three smart coils out of their introducer sheaths and into the rotating hemostatic valve (rhv) on the non-penumbra microcatheter, and therefore the smart coils were removed.The procedure was completed using new smart coils, the same rhv and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7200249
Report Number3005168196-2018-00156
Device Sequence Number19093453
Product Code HCG
UDI-Device Identifier00814548015033
UDI-Public00814548015033
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/23/2023
Device Catalogue Number400SMTSFT0304
Device Lot NumberC03508
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/20/2017
Initial Report FDA Received Date01/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR